Hail, O'Brien
- When
- June 8, 4:10 PM CST
- Where
- O'Brien County, 3 mi W of Germantown
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.950, -95.850
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 8, 2:29 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 329 PM CDT TUE JUN 8 2004 CORRECTION .DISCUSSION... SHORT TERM CONCERNS ARE THUNDERSTORM CHANCES FROM LATE AFTERNOON ALL THE WAY THROUGH FRIDAY. 19Z SURFACE ANALYSIS ALONG WITH FSD 88D INDICATE WEAK COLD FRONT SLIDING SOUTH...LOCATED FROM VERMILLION TO SPENCER. A FEW SHOWERS/TSRA TRYING TO GO UP JUST AHEAD OF THE FRONT IN NORTHWEST IOWA. MODELS DONT EVEN HAVE MUCH AGREEMENT THROUGH 12 HOURS TONIGHT WITH PLACEMENT OF THE BOUNDARY. GFS IS FARTHER SOUTH WITH H850 BOUNDARY AS THE ETA BLASTS THIS BOUNDARY NORTH TONIGHT...BUT LEAVES A 925 MB BOUNDARY ACROSS CENTRAL CWA. WITH BOUNDARY IN PLACE AND CONVERGENCE ALONG IT INCREASING TONIGHT THUNDERSTORMS LIKELY TO DEVELOP ALONG IT AS IT DRIFTS BACK TO THE NORTH MAY BE A FEW SEVERE THUNDERSTORMS...ESPECIALLY LATE IN THE AFTERNOON ALONG THE FRONT BUT DONT THINK COVERAGE WILL BE ENOUGH TO WARRANT A MENTION IN ZONES. STORM MOTIONS ARE FORECAST TO BE SLOW...WITH 1.5+ INCHES OF PRECIPITABLE H20 AVAILABLE SO HEAVY RAIN WILL BE A THREAT WITH ANY OF THESE OVERNIGHT STORMS. BIG CHANGE IN THE MODELS OCCURS ON WEDNESDAY AS BOTH ETA AND GFS REALLY SHOVE THIS BOUNDARY WELL TO A NORTH ACROSS NORTHERN NEBRASKA. TAKING MODELS AS IS WOULD DOUBT TO SEE ANY ACTIVITY AFTER MORNING ACTIVITY FADES AWAY...BUT WITH THIS PATTERN AND ALL THE CONVECTIVE FEEDBACK PROBLEMS IN THE MODELS AM HESITANT TO PULL ALL MENTIONS OF POPS ATTM. NEXT BIG WEATHER MAKER LOOKS TO BE ON THURSDAY NIGHT INTO FRIDAY AS FIRST BIG PIECE OF ENERGY EJECTS OUT OF THE TROUGH. THUNDERSTORMS ONCE AGAIN LOOK LIKELY AHEAD OF THIS FEATURE OVERNIGHT AND WITH STEEP LAPSE RATES SOME SEVERE STORMS DEFINATLY POSSIBLE. FRIDAY AFTERNOON LOOKS EVEN MORE INTERESTING IF ANY STORM CAN DEVELOP IN THE EASTERN CWA AHEAD OF THE COLD FRONT AS SOUNDINGS INDICATE POTENTIAL FOR A FEW SIGNIFICANT STORMS. BUT MODELS REALLY DIVERGE WITH THE FRONT WITH THE GFS MUCH FASTER...ALSO DRY SLOT MAY BE TO MUCH TO OVERCOME IN THE AFTERNOON AS WELL. IN THE EXTENDED...GFS/CANADIAN/ECMWF ARE ALL RATHER SIMILAR WITH EVOLUTION OF THE SYNOPTIC PATTERN THROUGH TUESDAY...ALTHOUGH DIFFERENCES EXIST ON EXACT PLACEMENT OF BOUNDARIES AND TIMING ISSUES STILL CONTINUE. OVERALL PATTERN IS EXPECTED TO SHIFT FROM A WARMER SOUTHWESTERLY FLOW TYPE REGIME TO A MORE ZONAL/NORTHWESTERLY FLOW BY MID WEEK. DIDNT HAVE TO MAKE A LOT OF CHANGES TO GOING PRECIP CHANCES THROUGH THE EXTENDED. BEST CHANCE DEFINITELY LOOKS TO BE ON SATURDAY INTO SUNDAY MORNING WITH COLD FRONTAL PASSAGE AND ONLY CHANGE WAS TO END POPS QUICKER IN THE WESTERN CWA AS ALL MODELS/ENSEMBLES AGREE THAT FRONT SHOULD BE WELL EAST OF THE AREA. LOOKS LIKE WE MAY GET A FEW DAYS BREAK OF PRECIP CHANCES THROUGH THE START OF THE WEEK AS COOL HIGH PRESSURE IS GOING TO BE FIRMLY IN PLACE. GFS 850 TEMPS SUGGEST HIGHS ONLY REACHING THE MID AND UPPER 60S ON MONDAY...BUT WITH STRONG JUNE SUN WILL GO A BIT WARMER THAN THAT BUT COOLER THAN GOING FORECAST. NEXT GOOD CHANCE FOR PRECIP LOOKS TO BE LATE TUESDAY NIGHT/WEDNESDAY MORNING AS LLJ GETS GOING AHEAD OF APPROACHING WAVE. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1029 AM CDT TUE JUN 08 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1029 AM CDT TUE JUN 08 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN LATE THIS AFTERNOON TO EARLY EVENING NEAR AND NORTH OF A FRONTAL BOUNDARY ACROSS NORTHWEST IOWA. LARGE HAIL...DIME TO QUARTER SIZE...WILL BE POSSIBLE WITH THE THUNDERSTORMS...GENERALLY SOUTHEAST OF A LINE FROM TYNDALL SOUTH DAKOTA TO SLAYTON MINNESOTA. IN ADDITION TO THE HAIL...STORMS ACROSS NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA...COULD PRODUCE SOME DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO THURSDAY...WITH THE BEST CHANCE FOR ANY SEVERE THUNDERSTORMS BEING THURSDAY AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS FROM THESE STORMS WOULD BE LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON FRIDAY...AND SOME OF THESE THUNDERSTORMS MAY BE SEVERE. HOWEVER TIMING...LOCATION...AND THE MAIN SEVERE WEATHER THREATS FROM THESE STORMS ARE STILL UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT...SOUTHEAST OF A LINE FROM TYNDALL SOUTH DAKOTA TO SLAYTON MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 PM CDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL SIOUX CITY 42.50N 96.39W
06/08/2004 1.00 INCH WOODBURY IA EMERGENCY MNGR
0426 PM HAIL SIOUX CITY 42.50N 96.39W
06/08/2004 0.75 INCH WOODBURY IA LAW ENFORCEMENT
0442 PM HAIL SIOUX CITY 42.50N 96.39W
06/08/2004 1.00 INCH WOODBURY IA LAW ENFORCEMENT
&&
PSThe Sioux Falls radar (KFSD), 100 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds damaged a roof.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410148, 5410149.